Colorado, 2024High Wind in Colorado, April 5 to 6, 2024
April 5 to 6, 2024 · NWS GJT · 6 events in 6 counties and zones
A deep trough of low pressure approached eastern Utah and western Colorado from the west, with a strong 140 knot jet aloft wrapping around the trough's base. This jet, combined with a very tight southwesterly pressure gradient aloft, brought very strong winds to the region ahead of an impressive cold front.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep trough of low pressure approached eastern Utah and western Colorado from the west, with a strong 140 knot jet aloft wrapping around the trough's base. This jet, combined with a very tight southwesterly pressure gradient aloft, brought very strong winds to the region ahead of an impressive cold front. Wind gusts ranged from 45 mph to 65 mph across valley locations, while mountain locations saw gusts up to 90 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 5, 4:51 AM MST, 1 hour 9 minutes earlier. Its key messages:
- High Wind Warnings/Wind Advisories in effect Friday as very gusty winds are expected across the region. 50 to 65 mph gusts are anticipated for the valleys of eastern Utah and portions of southwest and northwest Colorado with higher gusts in the mountains.
- Winter Storm Advisories have been issued for Friday night through Saturday night for Colorado mountain zones, where 6-12 inches of new snow will fall, including higher amounts on favored peaks.
- A potent cold front will keep afternoon temperatures this weekend 10-15 degrees below climatology.
Area forecast discussion, Apr 5, 4:51 AM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
551 AM MDT Fri Apr 5 2024
.KEY MESSAGES...
- High Wind Warnings/Wind Advisories in effect Friday as very
gusty winds are expected across the region. 50 to 65 mph gusts
are anticipated for the valleys of eastern Utah and portions
of southwest and northwest Colorado with higher gusts in the
mountains.
- Winter Storm Advisories have been issued for Friday night
through Saturday night for Colorado mountain zones, where 6-12
inches of new snow will fall, including higher amounts on
favored peaks.
- A potent cold front will keep afternoon temperatures this
weekend 10-15 degrees below climatology.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 441 AM MDT Fri Apr 5 2024
A surge of dry, southwesterly air is working into eastern Utah and
western Colorado this morning. Area lows this morning are struggling
to get below 40 degrees. Grand Junction and Moab were still in the
60's thanks to the strong warm air advection ahead of the
approaching storm that will impact the region tonight and Saturday.
A strong southerly jet max is responsible for the mild conditions
this morning, as well as a tightening surface pressure gradient
ahead of the wrapped up low. This will ramp winds up this morning
well ahead of afternoon heating and hold them there into the evening
hours. High Wind Warnings and Wind Advisories are in place today for
steady winds of 30 to 50 mph and gusts up to 75 mph. Temperatures
will remain mild for one more day, but high winds will make outdoor
activity seem like a questionable choice today. The parent low makes
its way across the Great Basin by early afternoon and moisture
begins to fill in ahead of the approaching cold front. A few
isolated showers will overcome the dry surface conditions by early
evening, before the richest moisture finally arrives with more
widespread precipitation. Winter Weather Advisories kick off at 6pm
MDT for most of our Colorado mountain zones, with the exception of
COZ04, which starts at midnight. Snow will remain mostly above 9000
feet at the onset of this event with the warm air in place. However,
the potent cold front arrives early Saturday morning with the best
snowfall rates. A few snow bands will likely develop along the front
during the overnight hours, bringing travel headaches to mountain
passes and adjacent highways. While winds will slacken tonight
during the late evening hours, gusty winds will continue behind the
front into Saturday and add poor visibility in blowing snow to the
travel woes. The surface low lifts out onto the Front Range Saturday
morning and snowfall tapers on our southern mountain ranges. Cold,
northwesterly flow will keep afternoon highs some 20 degrees below
the previous days' highs. Post-frontal showers will continue
Saturday for our mountain zones, adding additional accumulations to
the totals.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 441 AM MDT Fri Apr 5 2024
The low pressure center will have shifted to the Plains states by
Saturday evening but wraparound flow around the low will keep some
light precip going along the Continental Divide. Favorable
orographics will also aid in precip as almost due westerly flow sets
up. As the low lifts to the northeast during the day Sunday, most
precip will end except along the Park Range. If models are to be
believed, this precip will finally come to an end Sunday evening. As
far as snowfall totals for this time period (Saturday evening
through Sunday evening) are looking, the Flat Tops could see 4
inches with 4 to 8 inches possible for the northern mountains.
Previous runs had considerably higher amounts but the NAM first
started showing this trend of lower amounts last night and continues
the trend this morning. That being said, most of the CWA will see
conditions improving Saturday into Sunday as cloud cover decreases
and high temps quickly start to rebound. Sunday lows will be on the
cool side however with mid 20s for the northern and southern valleys
and hovering at, or just below, freezing for the Grand Valley and
some mid 20s for the Montrose area.
On Monday, the next shot of energy will be dropping down from the
PacNW but this wave is looking quite disorganized and will drop
southward through the Great Basin and eventually close off over
southern Arizona before moving eastward. As this occurs, an area of
deformation sets up over the CWA Monday evening and will be the
focus for some precip. QPF amounts only reach .1 to .2 inches with
maybe an inch or two of snow for the San Juans. Areas around the San
Juans will see some showery precip. Tuesday onwards, showers come to
an end as high pressure builds in bringing a return to more
seasonal, if not a bit above, temperatures.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 545 AM MDT Fri Apr 5 2024
Strong winds will impact the terminals today ahead of an
approaching frontal boundary. Southwesterly winds will gust
55-75 mph across the region. Some blowing dust will create
reduced visibility across southeast Utah and southwest Colorado.
Winds will be a bit lighter closer to the Divide. The strongest
winds will taper later this evening, but remain gusty as the
cold front rolls through and brings winds around more westerly.
Valley rain and mountain snow showers will begin this evening as
the front approaches. Low ceilings and visibility can be
expected with the showers, with ILS breakpoints likely through
the night as stronger snow showers develop along the front.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...High Wind Warning until 8 PM MDT this evening for COZ001-020-
021.
Wind Advisory from 9 AM this morning to 9 PM MDT this evening
for COZ002-003-006-007-009-011-017>019-022-023.
Winter Weather Advisory from midnight tonight to noon MDT
Sunday for COZ004.
Winter Weather Advisory from 6 PM this evening to midnight MDT
Saturday night for COZ010-012.
Winter Weather Advisory from 6 PM this evening to 6 AM MDT
Sunday for COZ013.
Winter Weather Advisory from 6 PM this evening to 6 PM MDT
Saturday for COZ018-019.
UT...High Wind Warning until 8 PM MDT this evening for UTZ022>025-
027>029.
&&
SHORT TERM...LTB
LONG TERM...TGR
AVIATION...TGJTHazardous weather outlook, Apr 5, 4:05 AM MST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
505 AM MDT Fri Apr 5 2024
COZ001>014-017>023-UTZ022>025-027>029-061115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
505 AM MDT Fri Apr 5 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
High Wind Warnings and Wind Advisories are in place for eastern
Utah and western Colorado today. Winds will blow 30 to 50 mph with
gusts 55-75 mph today. Winter Weather advisories begin tonight and
continue through Sunday morning for Colorado mountain zones, where
6-12 inches of new snow will fall Friday night through Saturday
night.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered snow showers will continue Saturday for the mountains.
Wraparound snow showers from the departing low will bring
additional accumulations of snow to the northern Mountains
Saturday night. Additional mountain snow is expected with another
weak disturbance on Monday afternoon/evening. Dry conditions begin
Tuesday onward.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Roan and Tavaputs Plateaus
- When
- April 5, 6:00 AM MST to 6:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Wind gusts across the zone ranged from 45 mph to 90 mph, with the peak gust of 90 mph occurring at the Colorado Department of Transportation weather station located on Douglas Pass. Three locations measured gusts above 75 mph during this event.
High Wind, Central Gunnison and Uncompahgre River Basin
- When
- April 5, 9:00 AM MST to 6:00 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Wind gusts across the zone ranged from 45 mph to near 65 mph. The peak recorded gust of 61 mph occurred at the KMTJ ASOS at the Montrose Regional Airport. This was the only location to record gusts above 58 mph.
High Wind, Grand Valley
- When
- April 5, 9:00 AM MST to 8:00 PM MST
- Where
- Grand Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Wind gusts across the zone ranged from 45 mph to near 65 mph, with the peak recorded gust occurring at the Colorado Department of Transportation weather station located in Palisade, CO. This was the only location to record gusts above 58 mph. The KGJT ASOS at the Grand Junction Regional Airport recorded a peak gust of 55 mph.
High Wind, Central Yampa River Basin
- When
- April 5, 9:00 AM MST to 6:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Wind gusts across the zone ranged from 45 mph to near 65 mph, with the peak recorded gust of 63 mph occurring at the KEEO ASOS located at Meeker Airport, near Meeker, CO. Three sites measured wind gusts at or above 58 mph during this event.
High Wind, Four Corners / Upper Dolores River Basin
- When
- April 5, 10:00 AM MST to 6:00 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Wind gusts across the zone ranged from 45 mph to near 60 mph during this event, with a peak recorded gust of 59 mph occurring at the Colorado Department of Transportation weather station in Dove Creek, CO. This was the only location to record a gust above 59 mph. The KCEZ ASOS recorded a peak gust of 54 mph.
High Wind, Gore and Elk Mountains/Central Mountain Valleys
- When
- April 5, 3:00 PM MST to April 6, 3:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Wind gusts across the zone ranged from 45 mph to near 80 mph during this event, with peak winds occurring during the overnight hours just ahead of the approaching cold front. The peak wind gusts of 79 mph was recorded at the Colorado Department of Transportation weather station located near Basalt, CO. This was the only location in the zone to record a gust above 75 mph. The KASE ASOS recorded a peak gust of 45 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, April 5 to 18, 2024$40,000 · 1 event
- Damaging Winds in Idaho, April 5, 2024$2,000 · 58 kt wind · 8 events
- Winter Storm and Winter Weather in Colorado, April 5 to 7, 20247 events
- Heavy Snow and High Wind in Utah, April 5 to 7, 202480 kt wind · 6 events
- Winter Storm in Montana, April 5 to 8, 20245 events
- Heavy Snow and High Wind in Montana, April 5 to 7, 202451 kt wind · 4 events
- Avalanche and High Wind in Utah, April 5, 202456 kt wind · 4 events
- High Wind in New Mexico, April 5, 202452 kt wind · 4 events
- Heavy Snow in California, April 5 to 6, 20242 events
- Damaging Winds in Montana, April 5, 202458 kt wind · 2 events
- Dust Storm in Colorado, April 5, 20242 events
- Heavy Snow in Oregon, April 5, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178113, 1178110, 1178112, 1178114, 1178109, 1178111.